Utah, 2025

Flash Flooding and Damaging Winds in Utah, October 9 to 12, 2025

October 9 to 12, 2025 · NWS SLC · 10 events in 4 counties and zones

A surge of moisture brought flash flooding to southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A surge of moisture brought flash flooding to southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 9, 3:34 PM MST, 26 minutes earlier.

Area forecast discussion, Oct 9, 3:34 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
434 PM MDT Thu Oct 9 2025

.SYNOPSIS...Showers and thunderstorms will increase in coverage
overnight as tropical moisture continues to stream into Utah,
producing a significant flash flood threat, especially across
southern and eastern Utah. Heavy rainfall will remain a threat
through at least Saturday, with a heightened severe thunderstorm
threat on Saturday afternoon as a strong cold front crosses the
area.

&&

.DISCUSSION...
Key Messages:
* Tropical moisture will produce a significant flash flood threat
  today through Saturday, particularly across southern and eastern
  Utah. A Slight Risk (Level 2 out of 4) for excessive rainfall
  may result in flooding of slot canyons, normally dry washes,
  recent burn scars, and other flood-prone locations. Backcountry
  roads may become impassable.
* On Saturday, strong to severe storms are possible in the
  afternoon as a potent cold front sweeps through the state, with
  a Marginal Risk (Level 1 out of 5) for severe thunderstorms.
* Gusty southwesterly winds will develop ahead of this cold front
  on Saturday; the most likely gusts are to 30-40kts across
  western valleys, with a low (25%) chance of reaching 45kts.
* Snow levels will plummet behind the cold front down to as low as
  6000ft across northern Utah (7500ft across southern Utah),
  resulting in minor snow accumulations in the northern mountains.

Very active weather is in store over the next few days as
anomalous tropical moisture moving in well north of Tropical
Storm Priscilla eventually interacts with an approaching longwave
trough and associated strong cold front. This afternoon, this
tropical moisture is already surging in from the south, with PWATs
around 1" in place along the UT-AZ border. Surface dewpoints have
increased quickly along the leading edge of this surge, from the
teens and 20s early this morning, to the upper-40s to 50s. PWATs
will continue to increase statewide, reaching 250-350% of normal
by Friday morning. In addition to abundant moisture, synoptic
forcing via upper-level diffluence will provide large-scale lift
leading to this widespread rainfall. Looking at sounding profiles,
a well-saturated column will result in warm rain processes and
thus very efficient rainfall...especially across southern and
eastern Utah where that moisture is more impressive. In short,
expect a significant flash flood threat with widespread rain
falling across the state.

High-res model guidance has favored the development of a more
stubborn band of precipitation over roughly the Wasatch Front/Back
early Friday morning, which could produce several hours of
moderate rainfall. However, some members have actually moved away
from this solution, so uncertainty still remains relatively high
in this area regarding rainfall totals. Forecast confidence is
much higher across southern Utah with more persistent moderate to
heavy rainfall developing overnight and into Friday morning.
Across the south, expect a few rounds of precipitation of a more
convective mode through the day, with locally heavier rainfall
within the more widespread stratiform rain shield.

Some of the highest rainfall totals are expected over far
southwestern Utah near the Pine Valleys and Zion NP, over Boulder
Mountain, and even up near Price, where HREF/NBM guidance are
suggesting storm total precipitation in excess of 2 inches at the
50th percentile (closer to 3-3.50" at the 90th percentile).
Widespread rainfall of 1-2 inches can be expected
elsewhere...though any training of heavier rainfall rates could
locally enhance these totals.

Friday and Saturday look to be largely similar setups, with a
significant flash flood threat continuing within anomalous
moisture. However, with an approaching trough, a few changes can
be expected on Saturday. Increasing southwesterly winds may
approach advisory criteria across western valleys ahead of a
surface cold front. This approaching cold front, likely crossing
Utah between Saturday afternoon and late Saturday night, will
bring a severe thunderstorm threat along the front, as well as
plummeting snow levels and temperatures behind the front.
Regarding the severe threat, plentiful shear/dynamics coupled
with the moisture in place and limited instability will result in
mostly a wind threat, though cannot rule out the development of
some more organized storms...especially looking at some initial
model soundings Saturday afternoon that favor heightened
shear/helicity. SPC has upgraded this severe threat to a Marginal
Risk on Saturday (Level 1 out of 5).

Behind this potent cold front, snow levels will plummet down to
6000ft across northern Utah and 7500ft across southern Utah,
resulting in minor mountain snow accumulations. More intense
precipitation rates along this front could result in a quicker
drop in snow level and thus higher than forecast accumulations in
the mountains, so will need to monitor as high-res guidance comes
in. Additionally, areas downwind of the Great Salt Lake could see
some lake-effect rainfall, thus prolonging rain Sunday morning
while other areas dry out more quickly. H7 temperatures will drop
to an ensemble mean of -4C to -6C, with highs on Sunday in the 50s
along the Wasatch Front and low-70s in St. George.

Moving forward, while conditions are much cooler and dry for later
Sunday and into Monday, wetter and more active weather could
return as early as Tuesday in the extended forecast.

&&

.AVIATION...KSLC...Overall dry conditions prevail this afternoon,
with increasing mid-high level clouds into this evening. Prevailing
winds remain generally southerly through the TAF period, with
afternoon breezes tapering off around 03z. Chances for showers
arrive as early as 03z Friday, before more widespread rain fills in
after 09z. Increased instability between roughly 09-15z Friday
yields a 30% chance for thunderstorm development during this period.
Additional rounds of showers and thunderstorms are expected through
early Friday afternoon before a brief lull.

.REST OF UTAH AND SOUTHWEST WYOMING...A band of heavy rainfall and
isolated thunderstorms moving through southern Utah this afternoon
will continue to move northeastward through this afternoon. Another
round of showers and thunderstorms overspreads a majority of the
airspace overnight, leading to periodic impacts to regional
terminals through the day on Friday. Main threats will be heavy rain
that leads to reductions in VIS/CIGS to MVFR or even IFR at times,
in addition to frequent lightning.

&&

.FIRE WEATHER...Tropical moisture will bring widespread showers and
thunderstorms through at least Saturday, with the highest rainfall
totals expected across southern and eastern Utah. Chances for
wetting rains will be very high across nearly the entire state. A
strong cold front will sweep across the state between Saturday
afternoon and Saturday night, with a period of moderate to heavy
precipitation likely along the frontal passage, particularly
across northern Utah. Snow levels will drop to as low as 6000ft in
northern Utah and 7500ft in southern Utah. Conditions will dry
out behind the front on Sunday, with much cooler temperatures.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Saturday evening for UTZ113-117-120>131.

WY...None.
&&

Cunningham/Whitlam

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Oct 9, 1:56 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
256 PM MDT Thu Oct 9 2025

UTZ120-121-092145-
San Rafael Swell UT-Castle Country UT-
256 PM MDT Thu Oct 9 2025

...A strong thunderstorm will impact portions of southwestern Emery
and east central Sevier Counties through 345 PM MDT
...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles south of Clawson, or 37 miles northwest of Hanksville, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Emery
and east central Sevier Counties.

This includes the following highways...
 Interstate 70 between mile markers 94 and 122.
 Utah Route 10 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3877 11076 3865 11124 3875 11133 3876 11131
      3879 11132 3877 11135 3880 11137 3904 11094
TIME...MOT...LOC 2056Z 239DEG 18KT 3875 11121

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Oct 9, 3:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
431 PM MDT Thu Oct 9 2025

UTZ116-117-122-125-092315-
Southwest Utah UT-Central Mountains UT-Southern Mountains UT-
Eastern Juab/Millard Counties UT-
431 PM MDT Thu Oct 9 2025

...A strong thunderstorm will impact portions of southeastern
Millard, northwestern Piute, southwestern Sevier and northeastern
Beaver Counties through 515 PM MDT...

At 430 PM MDT, the public reported a strong thunderstorm 9 miles
northeast of Beaver, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Weather station observed.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kanosh, Meadow, Cove Fort, Hatton, and Manderfield.

This includes the following highways...
 Interstate 15 between mile markers 114 and 158.
 Interstate 70 between mile markers 0 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3862 11278 3863 11276 3869 11277 3885 11265
      3890 11239 3873 11228 3830 11243 3834 11285
TIME...MOT...LOC 2230Z 191DEG 30KT 3839 11256

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Church
Local storm report, Oct 9, 3:51 PM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
451 PM MDT Thu Oct 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Flash Flood      3 NNE Springdale        37.22N 112.98W
10/09/2025                   Washington         UT   Other Federal

            USGS River Gauge on the North Fork of the
            Virgin River reported a sharp rise from a
            baseline of 45 cfs to 869 cfs within 15
            minutes. a rise of 3 feet. In addition Zion
            National Park reported high flows on Clear
            Creek.

&&

DEC

The radar

The Cedar City radar (KICX), 123 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Millard

When
October 9, 4:00 PM MST
Where
Millard County, 5.05 mi N of Cove Ft
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.673, -112.589

A wind gust of 60 mph was recorded at the I-15 at MP 139 Dog Valley Creek mesonet site.

Thunderstorm Wind, Sevier

When
October 9, 4:20 PM MST to 4:30 PM MST
Where
Sevier County, 1.02 mi W of Richfield
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.773, -112.099

A wind gust of 61 mph was recorded at the I-70 at Richfield mesonet site.

Flash Flood, Kane

When
October 9, 8:00 PM MST to 10:00 PM MST
Where
Kane County, 10.14 mi WNW of Kanab Ld Arpt to 12.05 mi WNW of Kanab Ld Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
37.284, -112.999

Zion National Park reported mud and sand covering SR-9 at the Washington-Kane County line after heavy rainfall. Heavy equipment was required to clear the road. There were reports of numerous washouts in dry washes and slot canyons on the east side of Zion National Park. The USGS river gauge on the North Fork of the Virgin River reported a sharp rise from a baseline of 45 cfs to 869 cfs within 15 minutes. Zion National Park reported high flows on Clear Creek.

Flash Flood, Washington

When
October 10, 7:00 PM MST to 11:00 PM MST
Where
Washington County, 3.22 mi NNE of Pine Vly to 5.66 mi SW of Pine Vly
Cause
Heavy Rain
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
37.460, -113.470

Washington County Emergency Management and local Law Enforcement reported multiple debris flows and flash flooding across several roads in and around pine valley with road closures in effect. One debris flow was reported 150 feet wide and 6 to 8 inches deep. Time obtained from peak flows on Santa Clara River gauge at Pine Valley.

Flash Flood, Washington

When
October 10, 8:00 PM MST to 10:00 PM MST
Where
Washington County, 7.93 mi E of New Harmony to 6.48 mi NE of Pintura
Cause
Heavy Rain
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
37.459, -113.178

Zion National Park reported mud and rock covering Kolob Canyon Road. Debris required heavy equipment to clear. Time is estimated by radar.

Flash Flood, Kane

When
October 11, 5:00 PM MST to 6:00 PM MST
Where
Kane County, 8.5 mi SW of Adairville to 8.95 mi SSW of Adairville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.019, -112.008

A flash flood was reported on Buckskin Gulch. Time is estimated by radar.

Flash Flood, Kane

When
October 11, 6:50 PM MST to 7:50 PM MST
Where
Kane County, 1.04 mi SE of Adairville to 1.16 mi SE of Adairville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.109, -111.907

The Paria River gauge at US-89 recorded a 2400 cfs flood wave.

Flash Flood, Washington

When
October 11, 11:10 PM MST to October 12, 1:00 AM MST
Where
Washington County, 1.48 mi SW of Zion Lodge to 0.31 mi SSW of Zion Lodge
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.235, -112.969

A flood wave of 1220 cfs was recorded on the East Fork of the Virgin River. A 450 cfs flood wave was recorded on the North Fork of the Virgin River.

Flash Flood, Washington

When
October 12, 4:00 AM MST to 5:00 AM MST
Where
Washington County, 3.31 mi E of Bloomington to 1.3 mi SSE of Middleton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.050, -113.540

A 1210 cfs flood wave was recorded on the Fort Pearce Wash gauge.

Flash Flood, Kane

When
October 12, 7:30 AM MST to 8:30 AM MST
Where
Kane County, 0.8 mi ESE of Glen Canyon to 2.73 mi ESE of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.077, -111.656

A trained spotter reported a flash flood on Wahweap Creek. Time is estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, October 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293092, 1293093, 1293094, 1298453, 1292931, 1292932, 1292933, 1292937, 1292942, 1292945.